Florida, 2005

Tropical Storm in Florida, September 20, 2005

September 20, 2005 · NWS MFL · 3 events in 3 counties and zones

Rita formed from a tropical depression near the Turks and Caicos Islands on September 17th. She moved northwest and reached tropical storm strength in the central Bahamas, then turned west and passed through the Straits of Florida between Cuba and the Florida Keys becoming a category one hurricane south of the lower Keys.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Rita formed from a tropical depression near the Turks and Caicos Islands on September 17th. She moved northwest and reached tropical storm strength in the central Bahamas, then turned west and passed through the Straits of Florida between Cuba and the Florida Keys becoming a category one hurricane south of the lower Keys. Rita continued to intensify as it moved into the Gulf of Mexico.The peak wind gust over the South Florida mainland during Rita was 58 mph measured at Miami Beach, while the peak wind gust over the Atlantic coastal waters was 64 mph at Fowey Rocks Light. Maximum sustained winds were 39 mph at Miami Beach and 58 mph at Fowey Rocks Light. ASOS-measured peak wind gusts include 55 mph at Fort Lauderdale-Hollywood International Airport, 54 mph at Pompano Beach, and 49 mph at Miami International Airport. The minimum barometric pressure measured over the South Florida peninsula was 1008.0 millibar at Miami Beach.Storm total rain gauge measurements in the metropolitan areas of southeast Florida ranged mostly from one to three inches, with a maximum of 3.28 inches in Perrine. According to Doppler radar, much heavier rain fell over the Everglades, especially in a 20-mile wide band across extreme southwest Miami-Dade County and adjacent mainland Monroe County with estimates of more than 10 inches in that area. Flooding in the metro areas was very localized and mostly minor in nature, with the hardest hit areas in south Miami-Dade County that had also been flooded by Hurricane Katrina a month earlier.In conjunction with the normally high astronomical tides at this time of year and because the moon was full, the storm surge of 1.2 feet measured at Virginia Key caused some minor coastal flooding along sections of Miami Beach. The storm surge at Naples Pier was 1.5 feet and caused no known flooding. Beach erosion along the South Florida coasts was minor.There were no known casualties and only minor property damage. Electrical power was lost to about 126,000 customers, mainly in Miami-Dade and Broward counties, but mostly for a day or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 20, 12:15 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 20, 12:15 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
115 AM EDT TUE SEP 20 2005

.UPDATE...EXPECT WINDS ON LAKE OKEECHOBEE TO MEET THE MINIMAL
THRESHOLD FOR TROPICAL STORM FORCE...40 MPH. SOME OF THIS MOMENTUM
COULD IMPACT COASTAL COMMUNTIES ALONG THE WEST SHORE OF THE LAKE.
THEREFORE GLADES AND HENDRY COUNTIES IN THE INLAND TROPICAL STORM
WARNING.

.PREVIOUS DISCUSSION...TROPICAL STORM RITA WAS JUST SOUTH OF CENTRAL
BAHAMAS LATE THIS AFTERNOON. SHE IS STILL FORECAST TO MOVE THROUGH
THE FLORIDA STRAITS OR THE FLORIDA KEYS OVERNIGHT INTO TUESDAY.

THEREFORE...HURRICANE WARNINGS ARE STILL UP FROM GOLDEN BEACH
SOUTH AND WEST TO EAST CAPE SABLE INCLUDING MIAMI-DADE AND
MAINLAND MONROE COUNTIES. THE HURRICANE WATCH AND TROPICAL STORM
WARNING IS STILL IN EFFECT FOR BROWARD COUNTY. THE TROPICAL STORM
WATCH IS STILL IN EFFECT FOR COLLIER COUNTY.

AS OF 5 PM EDT THIS EVENING...A TROPICAL STORM WARNING WILL GO IN
EFFECT FOR THE INTERIOR PORTIONS OF PALM BEACH COUNTY ALONG WITH THE
LAKE OKEECHOBEE...AND A TROPICAL STORM WATCH WILL GO INTO EFFECT FOR
GLADES AND HENDRY COUNTIES. THE REASON FOR THE NEW WATCHES AND
WARNINGS IS THAT THE TROPICAL STORM FORCE WINDS HAVE EXPANDED
FURTHER AWAY FROM RITA EARLY THIS AFTERNOON.

FEEDER BANDS AS ALSO BEEN AFFECTING THE EASTERN PORTION OF THE CWA
THIS AFTERNOON AND WILL SPREAD INTO THE WEST COAST AREAS THROUGH
THE EVENING HOURS. THIS ACTIVITY WILL ALSO INCREASE IN COVERAGE
AFTER MIDNIGHT OVER MOST OF THE CWA..AS RITA MOVES CLOSER TO
SOUTH FLORIDA. SO HAVE KEPT THE POPS IN THE NUMEROUS RANGE FOR THE
EAST COAST AREAS AND SCATTERED OVER THE WEST COAST AREAS FOR
TONIGHT.

THE FEEDER BANDS WILL CONTINUE TO AFFECT SOUTH FLORIDA ON
TUESDAY...AS RITA IS STILL FORECAST BY THE NHC TO MOVE SOUTH OF
SOUTH FLORIDA THROUGH THE FLORIDA STRAITS OR THE FLORIDA KEYS. SO
HAVE INCREASE THE POPS TO WIDE SPREAD OVER THE SOUTHERN PORTIONS
OF THE CWA...AND NUMEROUS OVER THE NORTHERN AREAS OF THE CWA FOR
TUESDAY.

RAINFALL AMOUNTS ARE STILL LOOKING LIKE 2 TO 4 INCHES OVER THE
NORTHERN AREAS...AND 3 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS
OVER THE SOUTHERN AREAS FOR THE NEXT 24 HOURS. WITH GROUNDS
ALREADY SATURATED OVER MIAMI-DADE...BROWARD...AND MAINLAND MONROE
COUNTIES AND THE CANCELS CLOSE TO FULL ANY ADDITIONAL RAINFALL CAN
LEAD TO SOME FLOODING PROBLEMS OVER THESE AREAS. SO HAVE ISSUED A
FLOOD WATCH FOR MIAMI-DADE...BROWARD...AND MAINLAND MONROE
COUNTIES THROUGH 6 PM TUESDAY EVENING.

SOUTH FLORIDA IS ALSO IN A SLIGHT RISK OF SEVERE WEATHER FOR
TUESDAY...AS THE AREA WILL BE IN THE RIGHT QUADRANT OF RITA WHICH
IS FAVORABLE FOR A FEW TORNADOES.

RITA IS THEN FORECAST TO MOVE INTO THE GULF OF MEXICO TUESDAY
NIGHT INTO WEDNESDAY BY THE NHC. THIS WILL ALLOW THE WINDS TO
SLOWLY DECREASE TUESDAY NIGHT INTO WEDNESDAY...AND ALLOW FOR THE
FEEDER BANDS TO SLOWLY MOVE AWAY FROM SOUTH FLORIDA. SO HAVE PUMP
UP TO NUMEROUS ALONG THE WEST COAST AREAS AND HIGH IN SCATTERED
FOR THE EAST COAST AREAS OF SOUTH FLORIDA TUESDAY NIGHT...THEN
SCATTERED MOST AREAS OF SOUTH FLORIDA FOR WEDNESDAY.

.EXTENDED FORECAST...
HIGH PRESSURE OVER SOUTHEAST UNITED STATES WILL THEN TAKE CONTROL
OF SOUTH FLORIDA WEATHER LATE THIS WEEK INTO THIS WEEKEND. THIS
WILL ALLOW FOR AND EASTERLY WIND FLOW OVER THE CWA. SO SOUTH
FLORIDA SHOULD GET BACK TO A NIGHT TIME AND MORNING ACTIVITY EAST
COAST...AND INTERIOR AND WEST COAST AFTERNOON AND EVENING
ACTIVITY. THERE COULD ALSO BE A RISK OF RIP CURRENTS LATE THIS
WEEK INTO THIS WEEKEND DUE TO THE EASTERLY WIND FLOW OVER THE CWA.

&&

.MARINE...TROPICAL STORM TO HURRICANE CONDITIONS WILL AFFECT SOUTH
FLORIDA WATERS TONIGHT INTO TUESDAY BEFORE SLOWLY IMPROVING
TUESDAY NIGHT INTO WEDNESDAY. THE WINDS WILL THEN REMAIN 10 TO 15
KNOTS THROUGH LATE THIS WEEK INTO THIS WEEKEND.

SEAS WILL BE 9 TO 15 FEET THROUGH TUESDAY BEFORE SLOWLY SUBSIDING TO
6 FEET BY WEDNESDAY EVENING IN THE ATLANTIC WATERS. FOR THE GULF
WATERS...THE SEAS WILL BE BETWEEN 4 TO 8 FEET THROUGH TUESDAY
BEFORE SLOWLY SUBSIDING TO BELOW 6 FEET BY LATE WEDNESDAY.

&&

.FIRE WEATHER...NO PROBLEMS WITH THE FIRE WEATHER THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  82  88  79  89 /  60  60  50  40
FORT LAUDERDALE  82  87  79  89 /  70  70  60  40
MIAMI            81  88  79  89 /  80  80  60  40
NAPLES           75  89  76  90 /  40  70  60  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...INLAND HURRICANE WATCH FOR FLZ072.

     HURRICANE WATCH FOR FLZ072.

     TROPICAL STORM WARNING FOR FLZ068-FLZ072.

     INLAND TROPICAL STORM WARNING FOR FLZ067-FLZ068-FLZ071-FLZ072.

     INLAND HURRICANE WATCH FOR FLZ072.

     HURRICANE WARNING FOR FLZ073-FLZ074-FLZ075.

     INLAND HURRICANE WARNING FOR FLZ073-FLZ074-FLZ075.

     INLAND TROPICAL STORM WATCH FOR FLZ063-FLZ066-FLZ069-FLZ070.

     TROPICAL STORM WATCH FOR FLZ069-FLZ070.

     FLOOD WATCH FOR FLZ071-FLZ072-FLZ073-FLZ074-FLZ075.

AM...HURRICANE WARNING FOR AMZ630

     HURRICANE WARNING FOR AMZ651-AMZ671 SOUTH OF GOLDEN BEACH.

     HURRICANE WATCH AND TROPICAL STORM WARNING FOR AMZ651-AMZ671
NORTH      OF GOLDEN BEACH.

     TROPICAL STORM WARNING FOR AMZ610-AMZ650-AMZ670.

GM...TROPICAL STORM WATCH FOR GMZ656-GMZ676.

     HURRICANE WARNING FOR GMZ657.

&&

BAXTER
Hazardous weather outlook, Sep 20, 12:20 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
120 AM EDT TUE SEP 20 2005

FLZ063-066>075-211000-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
120 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...RITA WILL IMPACT SOUTH FLORIDA THROUGH TUESDAY...
...TROPICAL STORM CONDITIONS EXPECTED ACROSS SOUTH FLORIDA TODAY...
...HURRICANE CONDITIONS POSSIBLE OVER EXTREME SOUTH FLORIDA...

THE NATIONAL WEATHER SERVICE SOUTH FLORIDA FORECAST OFFICE IS
ISSUING HURRICANE LOCAL STATEMENTS ON RITA UNDER THE WMO HEADER
WTUS82 KMFL AND AWIPS HEADER HLSMFL. ADDITIONAL DETAILS CONCERNING
HAZARDOUS WEATHER IMPACTS FOR SOUTH FLORIDA CAN BE FOUND IN THIS
PRODUCT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS WILL DECREASE EARLY WEDNESDAY MORNING ALONG THE
ATLANTIC COAST AND WILL LESSEN ACROSS SOUTH FLORIDA THROUGH THE
DAY. WINDS ARE EXPECTED TO SUBSIDE ALONG THE GULF COAST BY
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE URGED TO RELAY SIGNIFICANT WEATHER REPORTS VIA
STANDARD REPORTING PROCEDURES.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

HANDEL

In the hours before

Special weather statement, Sep 19, 11:31 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1231 AM EDT TUE SEP 20 2005

FLZ072-074-200515-
BROWARD METROPOLITAN-DADE METROPOLITAN-
1231 AM EDT TUE SEP 20 2005

...STRONG BAND OF SQUALLS WILL REACH THE DADE AND BROWARD COAST JUST
AFTER 2 AM...

AT 1227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A LINE OF STRONG SQUALLS...CONTAINING TROPICAL STORM FORCE WIND
GUSTS TO 50 MPH AND HEAVY RAIN...LOCATED BETWEEN 30 AND 60 MILES
OFFSHORE. THESE RAINBANDS WERE MOVING NORTHWEST AT 20 MPH AND ARE
EXPECTED TO REACH THE COAST OF MIAMI-DADE AND BROWARD COUNTIES
AROUND 2 AM. CONDITIONS ARE EXPECTED TO DETERIORATE ACROSS THE
METROPOLITAN MIAMI AND FORT LAUDERDALE AREAS THROUGH THE REST OF THE
OVERNIGHT HOURS.

THE RISK OF TORNADOES WILL ALSO INCREASE AS THESE MORE SIGNIFICANT
BANDS REACH THE COAST.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES OR VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE IN ENGLISH AT MIAMIWEATHER.INFO OR IN SPANISH AT
ELTIEMPOENMIAMI.INFO.

HANDEL
Special weather statement, Sep 20, 2:23 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
323 AM EDT TUE SEP 20 2005

FLZ067-068-071>074-200830-
BROWARD METROPOLITAN-DADE METROPOLITAN-PALM BEACH EASTERN-PALM BEACH
WESTERN-WESTERN BROWARD-WESTERN DADE-
323 AM EDT TUE SEP 20 2005

...INTENSE RAINBAND TO MOVE ONSHORE THE SOUTHEAST FL COAST...

AT 317 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSE RAINBAND SPIRALING WESTWARD AT NEAR 50 MPH. THIS RAINBAND
WILL AFFECT SOUTHERN PORTIONS OF PALM BEACH COUNTY...ALL OF BROWARD
AND MIAMI-DADE COUNTIES BY 4 AM EDT.

LOCATIONS FROM BOCA RATON TO FORT LAUDERDALE TO MIAMI WILL BE
AFFECTED BY THIS INTENSE RAINBAND. EXPECT WIND GUSTS UPWARDS TO 60
MPH...WHICH WILL DOWN SMALL TREES AND LEAD TO SOME POWER OUTAGES.
TORRENTIAL DOWNPOURS AND LIGHTNING ALSO WILL ACCOMPANY THE RAINBAND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DG
Special weather statement, Sep 20, 3:09 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
409 AM EDT TUE SEP 20 2005

FLZ067-068-071>074-200900-
BROWARD METROPOLITAN-DADE METROPOLITAN-PALM BEACH EASTERN-PALM BEACH
WESTERN-WESTERN BROWARD-WESTERN DADE-
409 AM EDT TUE SEP 20 2005

...INTENSE RAINBAND AFFECTING SOUTHEAST FLORIDA COAST...

AT 406 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSE RAINBAND HAS MOVED ONSHORE THE SOUTHEAST FLORIDA
COAST...FROM SOUTHERN PALM BEACH COUNTY ACROSS BROWARD AND
MIAMI-DADE COUNTIES. LOCATIONS FROM DELRAY BEACH TO FORT LAUDERDALE
TO MIAMI AND HOMESTEAD WILL BE AFFECTED BY AN INTENSE RAINBAND.

EXPECT WIND GUSTS OF 50 TO POSSIBLY 60 MPH...WHICH WILL DOWN SMALL
TREES AND LEAD TO SOME POWER OUTAGES. TORRENTIAL DOWNPOURS AND
LIGHTNING ALSO WILL ACCOMPANY THE RAINBAND. THERE IS A POTENTIAL FOR
SHORT LIVED TORNADOES WITHIN THE OUTER RAINBANDS OF RITA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Broward

When
September 20, 3:14 AM EST to 3:00 PM EST
Where
Coastal Broward forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Tropical Storm, Coastal Dade

When
September 20, 3:14 AM EST to 3:00 PM EST
Where
Coastal Dade forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Tropical Storm, Coastal Palm Beach

When
September 20, 3:14 AM EST to 3:00 PM EST
Where
Coastal Palm Beach forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474506, 5474507, 5474508.